Skip to main content

Herpes Infection Low, Ocular Complications Most Common With Dupliumab Use

Because atopic dermatitis (AD) can cause aesthetic, physical, and emotional-social sequelae when left untreated, appropriate and timely treatment is critical. A retrospective analysis found that ocular complications are most commonly associated with dupliumab use and that herpes infection is low. The results of the analysis were published in Journal of the American Academy of Dermatology.

The study used the United States FDA Adverse Event Reporting database to review common adverse reactions associated with dupilumab, topical pimecrolimus, and topical tacrolimus. Additionally, phase 3 clinical trial data were used to compare the rate of herpes infections between the treatment group and placebo group of these therapies.

Per the results, the study found that the most common adverse reaction associated with dupilumab was ocular complications. Notably, herpes infections were extremely rare in patients with AD who received dupilumab. However, these results should be reviewed carefully, because the prescribing information for the therapies was not available and because adverse effects are reported by multiple parties (patients, providers, and pharmaceutical companies) and have not been corroborated.

In its conclusion, the study that while the rate of herpes infection is low in patients treated with dupilumab, topical pimecrolimus, and topical tacrolimus, there was no significant difference for the rate of herpes infection between, placebo, dupilumab, topical pimecrolimus, and the topical tacrolimus treatment group. Therefore, this suggests that dupilumab does not affect herpes infection rates. —Jessica Garlewicz

 

Reference
Wang Y, Jorizzo JL. Retrospective analysis of adverse events with dupilumab reported to the United States Food and Drug Administration. J Am Acad Dermatol. 2021;84(4):1010-1014. doi:10.1016/j.jaad.2020.11.042

Back to Top